Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS Green Bay, WI

June 17, 2021Waushara County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Jun 17, 2021, 5:01 PM CDT for Waushara County, Wisconsin. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2021, 5:01 PM CDT (22:01 UTC)
Expired
Jun 17, 2021, 5:30 PM CDT
In force
29 min
Issued by
NWS Green Bay, WI

County Waushara County, WI

The radar

The Green Bay radar (KGRB), 100 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1998 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

938 
WWUS83 KGRB 172201
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
501 PM CDT Thu Jun 17 2021
 
WIZ036-037-045-172230-
Waupaca WI-Waushara WI-Portage WI-
501 PM CDT Thu Jun 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PORTAGE...WAUSHARA
AND SOUTHWESTERN WAUPACA COUNTIES UNTIL 530 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Amherst, or 12 miles southeast of Stevens Point, 
moving east at 40 mph.  

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Additional storms were developing across Waushara county as well.

Locations impacted include...
Waupaca, Wautoma, Redgranite, Amherst, Plainfield, Chain O'
Lakes-King, Napowan Scout Camp, Hartman Creek State Park, Plover and
Silver Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Wisconsin.

LAT...LON 4402 8958 4447 8952 4447 8887 4402 8894
TIME...MOT...LOC 2159Z 270DEG 35KT 4438 8942 

$$

Skowronski

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Jun 17, 3:08 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 17, 3:08 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
308 PM CDT Thu Jun 17 2021

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Friday
Issued at 308 PM CDT Thu Jun 17 2021

The bulk of the action in the short term will be on the front
end, late this afternoon to early evening.

As of 2 PM, radar and satellite trends show unsettled cumulus
starting to form across western WI and far eastern MN indicating
the developing instability, as well as several showers crossing MN
with an approaching disturbance. As this disturbance, accompanied
by a weak cold front enters our region late this afternoon,
storms and showers are expected to kick off in western to central
Wisconsin and begin making their way east. Timing-wise, initial
convection is still somewhat spotty, but most models suggest a
time between 4-6 PM just to the west of our area, meaning western
to central WI, before heading eastwards into our area. There has
been a northerly trend with the most recent few model runs, which
is currently supported by the approximate track of the
aforementioned disturbance over MN. As a result, SPC has raised
the category to Enhanced for a good portion of central WI, with a
Slight category reaching to the Fox Valley and Green Bay.

Instability parameters from the surface will be around 1500-2500
J/kg late this afternoon, but significant capping warm and dry
air will likely still be in place. This will mean most storms will
be elevated in nature, at least initially. Ample shear will be
present at all levels, with bulk shear values at 40+ kts. PWATs
also remain high for this time of year, pushing 1.5-1.75 inches of
rainfall. Initial storm threats will be mainly damaging winds,
large hail, and heavy rainfall.

Mean flow from the west will bring storms west initially late
this afternoon, before gradually turning them southwards along
the better instability gradient towards southern Wisconsin. If
the current solution for initial development holds, this means the
northern portion of the more organized storms will be roughly
along Highway 29 before making the turn southwards later in the
evening. A few isolated storms across the north can't be ruled
out, but the severe threat will be lower in overall coverage. The
uncertainty with the forecast comes from the fact that the best
instability, lowest CIN, and the nose of the highest low level
winds this evening will still be to the southwest of our area.
This may change where the most intense storms form and track this
evening.

As we get through the evening, the cold front will continue to
progress across the area fairly quickly. Shear values will remain
around 40+ which will help keep storms going and organized, along
with any outflows or organizing cold pools. If forcing from the
outflows and moistening of the lower levels is sufficient to get a
couple storms to develop from the surface, i.e. become outflow
dominant, a spin up or two can't be ruled out, although again,
the best tornado threat will be towards southwest Wisconsin. A few
hours after midnight, the front is expected to make its out of
the area and any still going storms will be exiting the region.
Behind the storms, quieter conditions will return. Areas that
received heavier rainfall will have a chance to develop some
patchy fog before sunrise. Low temperatures will be in the upper
50s to middle 60s.

Friday will bring another fairly quiet day to the area, with sunny
skies to start the day. A few additional showers and storms are
possible in the far north along a disturbance, but most will be
dry. Highs will be in the upper 80s to lower 90s.

 Weather becoming a bit more active later this afternoon into
tonight. Warmer and more humid weather will arrive along with
isolated to scattered afternoon/evening showers and
thunderstorms.

Radar trends this morning show the remnants of some overnight
showers sliding through north-central Wisconsin early this
morning. Farther south and west, a broken line of thunderstorms
has develop across western WI and is slowly drifting east to
southeast. This is on the nose of 1-2km moisture convergence and
in an area of greater instability. If the storms hold together,
they could brush through Wood County and possibly Waushara County
this morning. Satellite imagery shows the cloud cover associated
with a MCS diving south through IA and northern MO, while WV
imagery shows the EML stretching from the central to norther
Plains early this morning. Otherwise, temperatures were mainly in
the 50s across much of northeast WI with dewpoints mainly in the
40s to around 50. The nearest 70 degree readings were nosing in
across western WI and southeast MN, with dewpoint out that way in
the mid to upper 50s.

Today: A cold front is expected to gradually shift eastward,
approaching central Wisconsin by or around 18Z-21Z. The dry air
lingering across much of the area and a cap in place will likely
limit overall coverage of showers and thunderstorms through the
afternoon; however, they can't totally be ruled out across
central and north-central Wisconsin as the front approaches. East-
 central and far northeast WI may end up staying dry and very
warm through much of the day, with the better chance of showers
and storms arriving in those locations this evening and
overnight. The storms are expected to remain elevated as an EML
works into the west by late afternoon, with increasing
instability aloft. Models are painting out around 1500-2500 J/kg
by 00Z with deep- layer shear forecast to be 40+ kts across
central/north-central WI. The main threat from any storms that
develop would be large hail and damaging winds. The thunderstorm
coverage is expected to be limited with the main severe weather
threat expected to be with a MCS to the west and south of the CWA
this evening. This has led SPC to place northeast WI in a
marginal risk with a slight risk to the south and west of the
CWA. In addition, southerly winds across the the long axis of
Lake Michigan will lead to a high swim risk this afternoon into
this evening. A beach hazard statement has been issued for that
time period. High temperatures are expected to be in the 80s to
low 90s.

Tonight: The cold front is expected to press eastward through the
east half of Wisconsin late this evening and through the
overnight hours. The added forcing along the front and along any
deeper outflow boundaries, along with continued elevated
instability, will likely lead to an increase in thunderstorm
coverage across the area. Shear values are expected to remain at
40+ kts across the area along with the aforementioned increased
instability. The combination will lead to the potential for
strong to isolated severe thunderstorms late in the evening into
the overnight before gradually diminishing toward morning. Again,
coverage in northeast WI still looks to be scattered during the
late evening and overnight hours. The main focus for organized
severe weather and heavier rainfall is still expected to remain
over southern WI, eastern IA and northern IL. This will be where
enhanced convergence, on the nose of a developing low-level jet,
increases low-level forcing at the start of the event. Deep-layer
mean winds would suggest that the storms would develop and shift
eastward; however, the better instability/instability gradient
and greatest pool of moisture is expected to remain south. This
would likely take the MCS on an east- southeast to southeasterly
trek, which is in line with the Corfidi vectors and hi-res model
solutions. This could still lead to the MCS brushing the southern
counties with predominantly a wind threat through late evening or
early overnight. Overnight lows are expected to be in the upper
50s to low 60s.

Friday: As the cold front shift eastward throughout the day,
expect a surface trough to linger across northeast Wisconsin.
Drier low-level air is expected to build into the area again,
which will help to limit shower and thunderstorms potential. The
best chance for seeing any afternoon shower and thunderstorm
development would be along the WI/UP border, where an upper-level
trough axis/shortwave is expected approach around 21Z. Soundings
show quite a bit of dry air in the lower levels, which could lead
to gustier winds under any thunderstorms that form due to latent
heat release/colder downdrafts. In fact, the soundings show more
of an inverted-V across near the UP border. Farther south, even
less moisture will be available through most of the atmosphere,
which should keep much of the rest of the area dry. Westerly
winds may gust to 20-30 mph with deeper afternoon mixing outside
of any thunderstorm development. Otherwise, high temperatures are
expected to be very warm again, especially across the Fox Valley,
where downsloping winds will lead to increased warming. One more
day of high temperatures in the upper 80s to around 90 can be
expected. Temperatures will also be very warm along the
lakeshore, with the westerly winds keeping the cooler marine air
over the waters.

.LONG TERM...Friday Night Through Thursday
Issued at 308 PM CDT Thu Jun 17 2021

A pattern change is expected later in the weekend into the first
half of next week. This will result in above normal temperatures
falling to below normal levels by Monday, then a gradual warmup
later next week.

A secondary cold front will drop south across the area Friday
evening. The combination of daytime heating and the front could
trigger an isolated thunderstorm during the early evening hours
across far northeast Wisconsin. The remainder of the night is
dry, however the ECMWF has been consistent in bring an upper level
disturbance southeast across the area after midnight. Would not be
surprised if a chance of shower or storm will need to be added to
the forecast after midnight across the forecast area due to this
feature tomorrow.

Dry conditions are expected Saturday into much of Saturday night.
Latest model data would suggest a chance of showers would be
warranted around 12z Saturday across central Wisconsin. On
Sunday, a warm front will lift northward into the southern half of
Wisconsin. Showers and thunderstorms are expected north of the
warm front and move across the forecast area during the day
Sunday. Based on the ECMWF model, the surface low is expected to
track into northeast Wisconsin Sunday afternoon. Depending on the
convection evolves Sunday afternoon, stronger storms could be
possible across northeast and east-central Wisconsin if there is a
lull in the rain and there are some breaks in the clouds, and also
assumes the warm front will make it this far north.

Behind the surface low, another cool/breezy airmass will move in
place beneath an upper trough. Some light showers will be possible
Monday and Tuesday. Highs Monday and Tuesday will only be in the
60s to lower 70s warming into the 70s Wednesday. Even warmer
temperatures are expected on Thursday with highs in the upper 70s
to middle 80s.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1245 PM CDT Thu Jun 17 2021

Although VFR conditions are expected through the rest of the day,
a line of thunderstorms will present a hazard in the late
afternoon through the evening. These storms will set off in the
late afternoon in portions of west-central Wisconsin, then head
east and south through the evening and early overnight hours. All
TAF sites will likely see impacts from storms, but RHI will have
the smallest window for storms to be in the area. The strongest
storms will be favored for central WI, before moving out in the
early overnight. Once storms exit, there is a chance for some fog
development, although fog is not expected to be super thick at
this time. Clear skies then return Friday morning, with VFR
conditions lasting through the end of the TAF period.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement until 1 AM CDT Friday for WIZ022-040-050.
&&

SHORT TERM.....Uhlmann
LONG TERM......Eckberg
AVIATION.......Uhlmann
Hazardous weather outlook, Jun 17, 2:19 PM CDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
219 PM CDT Thu Jun 17 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
219 PM CDT Thu Jun 17 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Isolated to scattered thunderstorms can be expected this
afternoon into tonight as a cold front sweeps through the region.
Some of these thunderstorms could become strong or severe,
especially across central Wisconsin. Damaging winds and large
hail are the main threats, but a spin up or two can't be ruled
out. Storms will exit the region in the east around midnight.

High waves will lead to an increased risk of dangerous currents on
Lake Michigan beaches this afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Thunderstorms are likely Sunday and Sunday night. Some of the
thunderstorms may become strong. However, it is too early to
determine if the storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and tonight.

LMZ521-522-541>543-181930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
219 PM CDT Thu Jun 17 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Conditions hazardous to small craft are expected this afternoon
through tonight on Lake Michigan. A small craft advisory has been
issued.

There is a chance of thunderstorms this afternoon and tonight.
Any storms that form could create strong winds that will pose a
hazard to boaters.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Conditions hazardous to small craft are possible Sunday into
Monday on both the Lake and Bay.

There is a chance of thunderstorms Sunday into Sunday night.
Any storms that form will pose a hazard to boaters.

Uhlmann/Eckberg

In the hours before

Special weather statement, Jun 17, 3:46 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Green Bay WI
346 PM CDT Thu Jun 17 2021

WIZ045-172130-
Waushara WI-
346 PM CDT Thu Jun 17 2021

...STRONG THUNDERSTORM CROSSING WAUSHARA COUNTY...

At 345 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of New Rome, or 11 miles north of Friendship, moving
east at 35 mph.

Half inch hail and winds between 30-40 mph will be possible with
this storm.

Locations impacted include...
Wautoma, Redgranite, Plainfield, Napowan Scout Camp, Silver Lake,
Pine River, Dakota, Mount Morris, Saxeville and Wild Rose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4398 8960 4424 8960 4424 8890 4420 8889
      4398 8889
TIME...MOT...LOC 2045Z 271DEG 40KT 4413 8978

Uhlmann
Special weather statement, Jun 17, 4:28 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Green Bay WI
428 PM CDT Thu Jun 17 2021

WIZ045-048-172200-
Winnebago WI-Waushara WI-
428 PM CDT Thu Jun 17 2021

...THUNDERSTORMS MOVING ACROSS WAUSHARA INTO WINNEBAGO COUNTIES THIS
AFTERNOON...

At 428 PM CDT, Doppler radar was tracking a cluster of showers and
thunderstorms across Waushara County. The storms extended from Poy
Sippi to Saxeville to Wild Rose and near Wautoma. The showers and
storms were moving to the east at 40 mph. The showers and storms
will move into western Winnebago County by 445 PM.

Wind gusts of 30 to 40 mph, brief heavy rain and lightning will be
possible.

This strong thunderstorm will be near...
  Lake Poygan around 435 PM CDT.
  Oshkosh around 500 PM CDT.

Other locations impacted by this storm include Pickett, Butte Des
Morts, Larsen, Lake Butte Des Morts, Orihula, Rivermoor, Borth,
Winneconne, Zittau and Harbor Springs.

Boaters on Lake Poygan and Lake Winnebago should monitor the sky and
seek safe shelter if storms approach your area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Wisconsin.

LAT...LON 4389 8889 4398 8889 4398 8943 4424 8950
      4423 8848 4389 8853
TIME...MOT...LOC 2122Z 278DEG 37KT 4412 8904

Eckberg
Special weather statement, Jun 17, 5:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
501 PM CDT Thu Jun 17 2021

WIZ036-037-045-172230-
Waupaca WI-Waushara WI-Portage WI-
501 PM CDT Thu Jun 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PORTAGE...WAUSHARA
AND SOUTHWESTERN WAUPACA COUNTIES UNTIL 530 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Amherst, or 12 miles southeast of Stevens Point,
moving east at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Additional storms were developing across Waushara county as well.

Locations impacted include...
Waupaca, Wautoma, Redgranite, Amherst, Plainfield, Chain O'
Lakes-King, Napowan Scout Camp, Hartman Creek State Park, Plover and
Silver Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Wisconsin.

LAT...LON 4402 8958 4447 8952 4447 8887 4402 8894
TIME...MOT...LOC 2159Z 270DEG 35KT 4438 8942

Skowronski

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:46 PM CDTSpecial Weather StatementGRBWaushara44 min
Jun 17, 4:28 PM CDTSpecial Weather StatementGRBWaushara, Winnebago32 min
Jun 17, 5:37 PM CDTSpecial Weather StatementGRBOutagamie, Waupaca23 min
Jun 17, 5:58 PM CDTSpecial Weather StatementGRBBrown, Outagamie32 min
Jun 17, 6:28 PM CDTSpecial Weather StatementGRBBrown, Outagamie, Winnebago32 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.